Missouri, 2001

Tornado in Missouri, April 15, 2001

April 15, 2001 · NWS SGF · 1 event in 1 county or zone

A tornado had an intermittent track from 8 miles south southwest of Neosho, to 3 miles southwest of Boulder City. A log home and a drilling company were completely destroyed, plus numerous outbuildings, sustained considerable damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A tornado had an intermittent track from 8 miles south southwest of Neosho, to 3 miles southwest of Boulder City. A log home and a drilling company were completely destroyed, plus numerous outbuildings, sustained considerable damage. Over 100 trees and power lines were uprooted along the tornado's track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 14, 1:55 PM CST, 10 hours 22 minutes earlier.

Area forecast discussion, Apr 14, 1:55 PM CST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT SAT APR 14 2001

MAIN SHORT TERM CONCERNS REMAIN CHANCES FOR CONVECTION AND LOCALLY
HEAVY RAIN.  OUTER PERIOD CONCERNS FOCUS ON POTENTIAL FOR FREEZING
TEMPERATURES TUESDAY AND WEDNESDAY MORNING.  MOISTURE DISCONTINUITY
BOUNDARY WHICH STARTED NEAR THE ARKANSAS STATE LINE THIS MORNING HAS
LIFTED NORTH AND JUST ABOUT CLEARED CWA.  MOISTURE HAS RAPIDLY
RETURNED WITH DEWPOINTS CLIMBING FROM THE UPPER 40S THIS MORNING TO
NEAR 60 THIS AFTERNOON ACROSS SW MISSOURI.  AFOREMENTIONED BOUNDARY
SHOWS UP WELL ON LAPS DATA AS WELL.

CONVECTION BEGINNING TO FIRE ACROSS PORTIONS OF CENTRAL/NORTHEAST
KANSAS ATTM...AS WELL AS FURTHER WEST ALONG DRY LINE ACROSS WRN
OKLAHOMA.  AVN CONTINUES ITS RECENT CONSISTENCY AND IS MATCHED
FAIRLY WELL BY THE 12Z ETA.  PRIND SUGGEST MODEL SOLUTIONS OF QPF
FIELDS WILL VERIFY PRETTY WELL IN SPATIAL RESPECTS THROUGH
00Z...WITH CONVECTION DEVELOPING TO OUR NORTHWEST NORTH OF THE
BOUNDARY...AND SURFACE BASED CONVECTION FURTHER SOUTH AND WEST.
LIMITED INSTABILITY ALONG THE FRONT MIGHT TRIGGER AN ISOLATED SHOWER
OR STORM PRIOR TO SUNSET...BUT MAJORITY OF CWA WILL HAVE TO WAIT
UNTIL AFTER SUNSET BEFORE BEST CHANCES FOR RAIN OCCUR.  CONTINUITY
OF LIKELY POPS WARRANTED...AND WILL ALSO HIGHLIGHT HEAVY RAIN AND
SEVERE THREAT ACROSS THE FAR NORTHWEST FOR THIS EVENING.  GOING
TEMPERATURES LOOK REASONABLE.

RAIN EXPECTED TO QUICKLY END FROM NORTHWEST TO SOUTHEAST SUNDAY
MORNING...AND MOST AREAS SHOULD BE MOSTLY SUNNY TO PARTLY CLOUDY BY
AFTERNOON.  WILL STICK CLOSE TO MAV/FWC NUMBERS FOR SUNDAY ALTHOUGH
WILL GO JUST A TAD UNDER GUIDANCE AT UNO TO SMOOTH FORECAST
GRADIENT.   FWC GUIDANCE LOOKS TO SUFFER FROM CLIMATOLOGY AND THE
NGMS INABILITY TO RESOLVE SHALLOW COLD AIRMASS ON MONDAY...SO WILL
FAVOR JUST A TAD ABOVE COOLER MAV NUMBERS.

MAIN PROBLEM BEYOND SHORT TERM CONVECTIVE CHANCES WILL BE THE
POTENTIAL FOR FREEZING TEMPERATURES MONDAY NIGHT/TUESDAY MORNING AND
AGAIN TUESDAY NIGHT/WEDNESDAY MORNING.  COLDEST NIGHT LOOKS TO BE
TUESDAY NIGHT...ALTHOUGH COMBINATION OF TEMPERATURES CLOSE TO
FREEZING AND BRISK NORTH WINDS MONDAY NIGHT COULD ACTUALLY BE A
LITTLE WORSE ON TENDER VEGETATION.  WILL ISSUE A SPECIAL WEATHER
STATEMENT HIGHLIGHTING THE RISK...AND MAY PLAN ON JUMPING OUT WITH A
FREEZE ADVISORY ON TOMORROWS DAY SHIFT FOR MONDAY NIGHT UNLESS
LATER RUNS DEPICT A LESSENING THREAT.

OTHERWISE...NO OTHER MAJOR PLANNED CHANGES TO GOING EXTENDED PACKAGE
OTHER THAN TO REFLECT GREATER DIURNAL SWINGS GIVEN STRONG APRIL
INSOLATION.

PRELIMINARY NUMBERS FOR COORDINATION ONLY...

FCSTID = 18
SGF   56  70  42  56 /  60  40   0   0
JLN   58  71  44  58 /  60  40   0   0
UNO   57  73  40  58 /  60  40   0   0
VIH   54  70  39  55 /  70  30   0   0

.SGF...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Special weather statement, Apr 14, 9:55 PM CST, 2 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150700-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CDT SAT APR 14 2001

...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT...

AT 1050 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG TO
SEVERE THUNDERSTORMS FROM CENTRAL MISSOURI TO SOUTHEAST KANSAS. THE
STORMS WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT...WITH DAMAGING
WINDS IN EXCESS OF 60 MPH AND LARGE HAIL EXPECTED WITH THE STRONGEST
STORMS. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A TORNADO WATCH CONTINUED IN EFFECT UNTIL 3 AM FOR LOCATIONS ALONG
AND WEST OF A LINE FROM OSCEOLA TO STOCKTON...MOUNT VERNON AND
CASSVILLE.
T
A SEVERE THUNDERSTORM WATCH CONTINUED IN EFFECT UNTIL 2 AM FOR
LOCATIONS ALONG AND NORTH OF A LINE FROM HERMITAGE AND WARSAW TO
CAMDENTON...WAYNESVILLE AND SALEM.

SUTTON
Local storm report, Apr 14, 10:45 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

1130 PM    COLUMBUS                  KS   1 INCH HAIL
04/14/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 14, 10:50 PM CST, 1 hour 27 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-103>106-150900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 149...IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...
HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...STONE...TANEY...TEXAS...
WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

SUTTON
Local storm report, Apr 14, 11:27 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 AM CDT SUN APR 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1029 PM    LINCOLN                   MO   .75 INCH HAIL
04/14/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1037 PM    COLE CAMP                 MO   .75 INCH HAIL
04/14/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1100 PM    LINCOLN                   MO    MPH TSTM GUST
04/14/01   BENTON                         WINDOWS BLOWN OUT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1104 PM    COLE CAMP                 MO    MPH TSTM GUST
04/14/01   BENTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

1130 PM    COLUMBUS                  KS   1 INCH HAIL
04/14/01   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1135 PM    BAXTER SPGS               KS   .75 INCH HAIL
04/14/01   CHEROKEE                       REPORTED BY PUBLIC.

1135 PM    VERSAILLES                MO   WIND DAMAGE
04/14/01   MORGAN                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1145 PM    JOPLIN                    MO   60 MPH TSTM GUST
04/14/01   JASPER                         REPORTED BY LAW
                   4                       ENFORCEMENT OFFICIAL.

1202 AM    DIAMOND                   MO   .88 INCH HAIL
04/15/01   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 14, 11:50 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 AM CDT SUN APR 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1244 AM    AURORA                    MO   1 INCH HAIL
04/15/01   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 AM    VERONA                    MO   .88 INCH HAIL
04/815/01   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 14, 11:53 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 AM CDT SUN APR 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 AM    FARLINGTON                KS   .75 INCH HAIL
04/15/01   CRAWFORD                       REPORTED BY FIRE AND
                                          RESCUE.

1250 AM    REPUBLIC                  MO   .75 INCH HAIL
04/15/01  r GREENE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Newton

When
April 15, 12:17 AM CST to 12:30 AM CST
Where
Newton County, 7 mi SSW of Neosho
Rating
F1
Path length
8 mi
Path width
400 yd
Property damage
$4.0 million
Reported by
NWS STORM SURVEY
Coordinates
36.767, -94.417

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239678.